i've been pn prednisolone now since April this year, so far the only side effects have been weight gain/sweats and a bit agitated/moody. The positives out weigh the negatives for me personally. Due to the effects it can cause on your bones i am due to have a dexa scan next week to check for oestoporosis.
As for plaquinel/hydroxychloroquine (plaquinel is the brand name as where hydroxychloroquine is the generic name, but both practically the same just padded out with different fillers) i am due to start this drug soon but keep putting it off but will soon.
I have been taking small doses of prednisone every day for about 3yrs. now. I am one of the lucky people who do not have serious side effects from it. It is really kind of a good drug for me. In higher doses you can expect weight gain and the round face and stomach but we are talking high doses. I take 5mgs. and under everyday. I gain energy and it controls my pain. I take calcium everyday and other vitamins and my bone density tests have always been good no osteoporosis (and I am 58yrs. old). No, I don't really like taking it and have tried to get off it several times. Unfortunately the other drugs I have tried to take in it's place do cause serious side effects. Plaquinil for instance caused some eye problems. Prednisone can cause or contribute to cataracts and I do have tiny ones in each eye but even my opthamologist says the prednisone is ok to take and not the cause of cataracts. Mood swings, aggressive behavior, weight gain there are many side effects but I would give it a try and take as low a dose as possible, you can always taper off and not take it..
i am currently on pred for autoimmune haemolytic anaemia, i started off on 80mg & over the past 6 wekks or so have now been weaned down to 12.5mg daily. the side effects you experience are dose related so being on a high dose you will probably get more of the side effects although everyone is different. the worst side effects i had were quite bad pain in my all my joints (elbows,ankles,knees) which restricted how far i could walk & also woke me up at night sometimes, severe fluid retention/swellling in my legs- right up to my rear end!!!, ive put on 13kg in weight ( got ravenously hungry all the time when i was on the higher doses but this has gone now) ive also got the fat 'moon face' and dont really look like myself. my neck also 'disappeared' a few weeks ago( aaargh ). i also get blurred vision & a feeling of pressure behind my eyeballs..... i was also rather manic on the high dose - up at 6am trying to buzz around with my dodgy legs & feet & would clean the entire house, do all the washing,gardening,etc etc by 8 am - this is not me im not normally an early riser
BUT if it was not for the prednisolone i would be stuck in hospital getting blood transfusions ( or not be here on the planet at all!!!!) so although i HATE when i need to go on high dose (this is my 2nd time) i know its for good reasons & just accept it and i know once the dose comes down the effects start to go. i havent had any joint pain for weeks now & can walk a long distance no problems. i dont have the unstoppable appetite anymore or the swelling of my legs. i know that my fat face will soon disappear & if im lucky like last time my dose went right down, i started to lose the weight as well.
and i think a lot of the effects i have suffered are definately at the extreme end of the scale as ive said i was on a very high dose of prednisolone, so i dont want to scare you completely.
I have been taking it for over three years now. As high as 200mg a day when I was doing pulse therapy for a month. Then they had me on 80 a day, since then the lowest I could take and not relapse is 25mg. Even on that it is just a matter of days or at the most weeks before I tank and have to increase it again. I am on 40 mg a day now with my Cellcept and I am maxed out on the Cellcept. I saw my rheumi monday and he said I definately have defuse systemic sclerosis as well as SLE. I was really hoping it would be mixed connective tissue disease since it usually has a milder course but he said my biopsy and blood work confirm it. He said the first few years are the most important...If I can get through that without having major damage done to my organs I may get through it ok.
It also looks like I will end up taking the Cytoxan if the Cellcept doesnt get it under control soon. He said that this is a very important time to watch it closely.
Anyway, I am a little spaced out right now. I am having to take neurontin for my trigerminal neuralgia...it really is kicking my butt, but the meds are taking the sting out of it a bit.
Take care all and pray tomorrow is a better day than today!!!
Sorry for such a late reply, but this may help someone else who reads it that will be taking this medication. For me, I had the weight gain, 40lbs (mostly water) in a month....ack, traumatic!....rounded out face, but the worst thing was the onset of psychosis...that was terrifying, now it does NOT happen to everyone by any means, but it made it so I am completely unable to take the drug. It literally made me crazy. They switched me to Imuran, which has some fairly scary sounding side effects itself, but overall, I did well on it.
how awful for you, it must have been a frightening time! What doseage were you on when this happened and for how long were you on the prednisolone before this happened? I've now been on them since April 07 and have just got down to 10mg daily.
I have been on two rounds of presidone for sciatic/hip pain. First round was 10mg and no real side effects. Second round was 20mg and no symptoms til near the end of treatment when my appetitie went through the roof. I could not stop eating. My doctor had warned me about that with the higher dose. I thought "yea, right". Well, it happened. Think it is dying down now but for a while I could have eaten a house...ha.